Results 1 to 3 of 3

Thread: Side effects or unrelated?

  1. #1

    Side effects or unrelated?

    Hi all,

    I've been taking mirtazapine for anxiety and insomnia for nearly 3 months now. Started on 7.5mg at night and increased to 15mg after 6 weeks. I experienced a lot of fatigue and dizziness initially and again after upping the dose but now don't really have an issue with fatigue and am generally sleeping quite well with my anxiety levels at a very manageable, low level.

    If it's the Mirt responsible for my improved mood then great however, I've also started exercising a lot more than I used to and have been undertaking a lot of talking therapies and self-help and I believe that's contributed too.

    However, I have an issue with persistent lightheadedness and what feels like sinus problems: a pressure behind the top of my nose / eyes, crunching / popping ears. I wouldn't go as far as to say I'm dizzy; my balance isn't affected but I have a general lightheadedness pretty much all day. Exercise (running) seems to clear it sometimes and I also get quite lightheaded when standing up too quickly which I understand is definitely a side effect of mirt (orthostatic hypotension). My blood pressure is normal, occasionally a little higher than normal but definitely never in the "low" range.

    Have any other Mirt users experienced the above side-effects, particularly after taking the medication for a while? I'm trying to work out if the symptoms are side-effects or unrelated. Have spoken to docs but they don't seem sure and keep trying me on different nasal decongestants which seem to do nothing.
    Last edited by Grumpy_guts; 05-09-19 at 10:09.

  2. #2
    Join Date
    Jan 2017
    Posts
    2,376

    Re: Side effects or unrelated?

    Quote Originally Posted by Grumpy_guts View Post
    I have an issue with persistent lightheadedness and what feels like sinus problems: a pressure behind the top of my nose / eyes, crunching / popping ears. I wouldn't go as far as to say I'm dizzy; my balance isn't affected but I have a general lightheadedness pretty much all day.
    Light-headedness is a common side-effect of many psych meds, but it is also an anxiety symptoms so it can be difficult to determine which is responsible, but if this wasn't an issue pre treatment then mirtazapine is the most likely culprit.

    Mirtazapine is a very potent antihistamine, more potent than most of the meds sold as antihistamines, and one of the side-effects can be a drying out of the mucus membranes and I suspect this is what is causing the sinus problems. Do you also have dry-mouth? Sinusitis is a listed side-effect, although an uncommon one, as is otitis media, aka ear infection, caused by blockage of the eustachian tubes connecting the middle ear to the back of the nose and throat which facilitates infection.

    The antihistamine effect is strongest at low doses. It usually lessens as the dose increases to those typically prescribed for anxiety and depression - 30-45mg. Increasing your fluid intake may help.

  3. #3

    Re: Side effects or unrelated?

    Quote Originally Posted by panic_down_under View Post
    Light-headedness is a common side-effect of many psych meds, but it is also an anxiety symptoms so it can be difficult to determine which is responsible, but if this wasn't an issue pre treatment then mirtazapine is the most likely culprit.

    Mirtazapine is a very potent antihistamine, more potent than most of the meds sold as antihistamines, and one of the side-effects can be a drying out of the mucus membranes and I suspect this is what is causing the sinus problems. Do you also have dry-mouth? Sinusitis is a listed side-effect, although an uncommon one, as is otitis media, aka ear infection, caused by blockage of the eustachian tubes connecting the middle ear to the back of the nose and throat which facilitates infection.

    The antihistamine effect is strongest at low doses. It usually lessens as the dose increases to those typically prescribed for anxiety and depression - 30-45mg. Increasing your fluid intake may help.
    Interesting! The leaflet with my medication does't mention sinusitis, otitis or anything similar (although, it does mention dry mouth - which I don't really feel I suffer from tbh). It does mention a general point about becoming "less resistant to infections" so I guess would cover what you mention.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Unrelated - how many times do you bicker with OH?
    By helenhoo in forum Health Anxiety
    Replies: 4
    Last Post: 06-03-16, 22:56
  2. This is unrelated, but how do I deactivate my account?
    By Toby2000 in forum Health Anxiety
    Replies: 5
    Last Post: 23-05-15, 15:37
  3. Is this a side affect or unrelated??.......
    By Aaron_southcoast in forum Citalopram / Celexa
    Replies: 7
    Last Post: 20-10-12, 22:36
  4. totally unrelated
    By jackie in forum Panic / Panic Attacks
    Replies: 15
    Last Post: 24-02-06, 21:16

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •